Mississippi, 2021Flash Flooding and Flood in Mississippi, June 6 to 8, 2021
June 6 to 8, 2021 · NWS JAN · 24 events in 18 counties and zones
As an upper-level low pressure system moved over central parts of the country, a few storm systems moved across the state of Mississippi. These brought rounds of severe thunderstorms and heavy rain to the region, eventually leading to the first wave of significant flooding in Mississippi this month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.6 million
- Crop damage
- $15,000
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an upper-level low pressure system moved over central parts of the country, a few storm systems moved across the state of Mississippi. These brought rounds of severe thunderstorms and heavy rain to the region, eventually leading to the first wave of significant flooding in Mississippi this month. Over 200 homes were flooded in portions of Bolivar and Sunflower Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 6, 5:37 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 6, 5:37 AM CST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
637 AM CDT Sun Jun 6 2021
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Widespread MVFR/IFR conditions exist this morning due to a
combination of low stratus ceilings and low visibility resulting
from bands of SHRA/TS spreading across the region. SHRA and TS
will be widespread through much of the day, decreasing toward the
early part of the evening and becoming isolated to scattered
overnight. Ceilings will generally improve through the day outside
of storms, reaching VFR especially at sites farther west. However,
they are expected to deteriorate again tonight into Monday
morning. /DL/
&&
.DISCUSSION...
Today and tonight: Another rainy day is on tap for the region,
and it is perhaps the day with the highest "washout" potential out
of the recent days. Scattered showers and thunderstorms are
already ongoing across portions of south and east Mississippi
early this morning. As a cutoff upper low over northeast Texas
begins to lift toward the Missouri Valley over the next 24 hours,
a mid level impulse will pivot across the Lower Mississippi
Valley. This along with split upper jet flow enhancing upper
divergence and a rather moist airmass with PW around 2", will
yield widespread showers and thunderstorms today. The greatest
focus for convection will be in a corridor from southeast LA
through east MS where rainfall amounts of 1-3" will be common, but
locally higher amounts are likely. Coverage and intensity of rain
will decrease through the evening in the wake of the shortwave
and as somewhat drier mid level air works into the region, leaving
only isolated to scattered shower activity overnight.
Given a tendency toward below normal rainfall in most of this
area over the past month, the average forecast rainfall totals
will not result in issues, and in many cases will be beneficial.
However, 00Z HREF LPMM and several recent runs of the HRRR suggest
a few swaths of 5"+ amounts possible from the Pine Belt into
coastal MS. These higher amounts and the potential for localized
higher rates could result in flash flooding issues. We have
hoisted a Flash Flood Watch for portions of the Pine Belt, where
guidance shows the greatest potential for these excessive
amounts/rain rates today. /DL/
Monday through Saturday: The period is still expected to start
out wet along with cooler than normal daytime temperatures
followed by a gradual warming trend to above normal with lower
rain chances by Saturday. A closed low will still be to our
northwest and spinning over the Ozarks Monday morning. Wl still
have a warm moist airmass in place with surface dew points in the
lower 70s and PWATs in excess of two inches. This will support
widespread rainfall by afternoon and some potential for locally
heavy rain although rainfall rates are not expected to contribute
to flash flooding. One area of exception may be our western most
zones where some models suggest an outflow boundary from a
decaying mcs may spread into our CWA during late afternoon and
early evening. If this pans out there may also be a few strong
wind gusts as well. Wl not introduce any mention of flash flooding
or severe storms in our HWO for Monday this forecast package as
confidence is rather low at this time. The closed low will weaken
Monday into Tuesday as it tracks northeast and opens up over the
mid Mississippi valley Tuesday. Daytime heating will again lead to
decent rain chances by Tuesday afternoon with the greatest
coverage of storms over the eastern half of our CWA. Mid level
ridging will begin working into our region from the southwest
Wednesday but broad upper level troughing will linger over our CWA
through Thursday and combine with daytime heating of our moist
airmass to enhance convection each afternoon. By Friday the mid
level ridge from the southwest will begin to dominate and result
in a lower coverage of more diurnally driven convection. Models
are in fair agreement that a shortwave rounding the top of the mid
level ridge will drop across our CWA Saturday during the heat of
the day and result in a greater coverage of convection than on
Friday. High temperatures are expected to see a warming trend to
above normal by Saturday but an early start to convection Saturday
may hold afternoon highs cooler than anticipated. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 81 70 85 72 / 100 48 88 22
Meridian 79 67 83 70 / 100 52 90 23
Vicksburg 83 71 86 72 / 96 53 89 27
Hattiesburg 80 70 85 72 / 100 46 86 14
Natchez 82 71 85 72 / 99 45 85 14
Greenville 83 71 85 72 / 92 63 91 49
Greenwood 82 71 85 72 / 95 69 93 45
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ066-072>074.
LA...None.
AR...None.
&&
DL/22
Hazardous weather outlook, Jun 6, 2:50 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
350 AM CDT Sun Jun 6 2021
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>047-060-
070900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Adams-
350 AM CDT Sun Jun 6 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
MSZ048>059-061>065-072-070900-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Marion-
350 AM CDT Sun Jun 6 2021
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Limited
TIMING...Today
One to three inches of rain, with locally higher amounts in a
short amount of time may lead to localized flash flooding today
especially in low lying and urban areas.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
MSZ066-073-074-070900-
Jones-Lamar-Forrest-
350 AM CDT Sun Jun 6 2021
This hazardous weather outlook is for portions of southeast
Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Elevated
TIMING...Today
Two to five inches of rain, with locally higher amounts in a
short amount of time will likely lead to areas of flash flooding
today. Some roads may become flooded or closed and some structures
may become inundated.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
20
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Event by event
15 thunderstorm wind, 8 flash flood, 1 flood. Local standard time, as filed.
Flash Flood, Lawrence
- When
- June 6, 7:30 AM CST to 11:00 AM CST
- Where
- Lawrence County, 1.76 mi E of Oma to 1.36 mi NNE of New Hebron
- Cause
- Heavy Rain
- Property damage
- $135,000
- Reported by
- Emergency Manager
- Coordinates
- 31.750, -90.100
A few rounds of heavy rain across the county resulted in flooding across twenty-six roads scattered across the county, and four sinkholes developed in the city of Monticello. A church and a home in in New Hebron were flooded. The Lawrence County EMA in Monticello measured 6.25 inches of rain over the span of a few hours.
Flood, Simpson
- When
- June 6, 10:00 AM CST to 12:30 PM CST
- Where
- Simpson County, 2.44 mi S of Saratoga to 2.15 mi WSW of Saratoga
- Cause
- Heavy Rain
- Crop damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.785, -89.675
Several creeks near the Saratoga community overspread their banks into nearby fields.
Flash Flood, Smith
- When
- June 6, 10:30 AM CST to 11:45 AM CST
- Where
- Smith County, 2.39 mi ESE of Center Ridge to 2.47 mi ESE of Center Ridge
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.923, -89.440
County Road 80 was flooded near its intersection with County Road 19 and also near its intersection with County Road 78.
Flash Flood, Covington
- When
- June 6, 11:45 AM CST to 3:30 PM CST
- Where
- Covington County, 2.24 mi NW of Williamsburg to 1.5 mi SSW of Williamsburg
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 31.640, -89.650
A few rounds of heavy rain caused flash flooding across numerous roads in various parts of Covington County. A video showed water flowing across a portion of McDonald Chapel Road south of Collins.
Flash Flood, Jefferson Davis
- When
- June 6, 12:00 PM CST to 1:15 PM CST
- Where
- Jefferson Davis County, 3.89 mi ENE of Hathorn to 4.83 mi ENE of Hathorn
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.399, -89.868
Raynes Road was completely covered in water, and a portion was washed out by floodwaters.
Flash Flood, Jones
- When
- June 6, 12:45 PM CST to 3:00 PM CST
- Where
- Jones County, 1.18 mi E of Laurel to 1.5 mi W of Laurel
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.700, -89.110
Street flooding occurred in Laurel, especially in the southern part of the city. A few cars were flooded.
Thunderstorm Wind, Jefferson
- When
- June 7, 1:27 PM CST
- Where
- Jefferson County, 1.5 mi NNE of Brasfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.850, -91.070
A tree was blown down across MS Highway 552.
Thunderstorm Wind, Claiborne
- When
- June 7, 1:46 PM CST
- Where
- Claiborne County, 2.72 mi SE of Port Gibson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.940, -90.970
A tree and some power lines were blown down across MS Highway 547.
Thunderstorm Wind, Hinds
- When
- June 7, 1:54 PM CST
- Where
- Hinds County, 1.01 mi ESE of West Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 32.314, -90.184
A tree was blown down onto a power line at the intersection of Manship Street and Lamar Street, and both the tree and a power pole caught fire.
Thunderstorm Wind, Hinds
- When
- June 7, 2:01 PM CST to 2:06 PM CST
- Where
- Hinds County, 1.36 mi WSW of Lebanon to 0.91 mi SE of Morning Star
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 32.160, -90.540
A tree was blown down across Peach Orchard Road, and another tree was blown down across Adams Station Road.
Thunderstorm Wind, Warren
- When
- June 7, 2:13 PM CST
- Where
- Warren County, 2.96 mi SSE of Grange Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.208, -90.860
A tree was blown down across Jeff Davis Road.
Thunderstorm Wind, Warren
- When
- June 7, 2:25 PM CST
- Where
- Warren County, 0.69 mi S of Vicksburg
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 32.340, -90.880
Several trees were blown down in Vicksburg.
Thunderstorm Wind, Hinds
- When
- June 7, 2:33 PM CST
- Where
- Hinds County, 0.58 mi W of Brownsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.450, -90.440
A tree was blown down in the Brownsville community.
Thunderstorm Wind, Warren
- When
- June 7, 2:35 PM CST
- Where
- Warren County, 2.1 mi SSW of Villanova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.401, -90.791
A tree was blown down across Oak Ridge Road.
Thunderstorm Wind, Madison
- When
- June 7, 2:39 PM CST
- Where
- Madison County, 3.06 mi ESE of Turnetta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.604, -89.951
A tree was blown down across Moss Road.
Thunderstorm Wind, Madison
- When
- June 7, 2:49 PM CST
- Where
- Madison County, 2.1 mi N of Sharon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.680, -89.936
A tree was blown down across Sharon Road.
Thunderstorm Wind, Madison
- When
- June 7, 2:54 PM CST
- Where
- Madison County, 3.56 mi E of Shocco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.630, -89.840
A tree was blown down across Robinson Road.
Thunderstorm Wind, Neshoba
- When
- June 7, 3:05 PM CST
- Where
- Neshoba County, 1.31 mi NNW of Center
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 32.836, -88.992
A few trees were blown down including one which fell onto a house. Some roofing material was also blown off of a shed and some chicken houses nearby.
Thunderstorm Wind, Washington
- When
- June 7, 4:37 PM CST
- Where
- Washington County, 0.93 mi N of (Glh)greenville Muni
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 33.493, -90.981
A peak wind gust of 68 mph from the south-southwest was measured by the ASOS site KGLH at the Greenville Mid-Delta Regional Airport.
Flash Flood, Bolivar
- When
- June 8, 7:20 AM CST to 1:15 PM CST
- Where
- Bolivar County, 0.35 mi N of Rosedale to 0.57 mi E of Beulah
- Cause
- Heavy Rain
- Property damage
- $2.1 million
- Reported by
- Emergency Manager
- Coordinates
- 33.855, -91.049
Training showers and thunderstorms produced heavy rain that flooded numerous roads and approximately 200 homes in and between the areas of Rosedale, Shelby, Mound Bayou, and Merigold. A neighborhood flooded in Rosedale, and several streets in town were flooded significantly. In Mound Bayou, some residents had to be evacuated from flooded homes. The COOP Observer 2 miles southwest of Shelby measured 11.96 inches of rain during a 6 to 7 hour period that morning.
Flash Flood, Sunflower
- When
- June 8, 8:45 AM CST to 1:00 PM CST
- Where
- Sunflower County, 2.95 mi WSW of Baltzer to 1.85 mi NNW of Dockery
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 33.970, -90.650
Training showers and thunderstorms produced heavy rain that flooded many roads in far northern Sunflower County. US Highway 49 was closed between Rome and Parchman, and at least one vehicle stalled on the flooded highway. A few homes flooded in Rome.
Thunderstorm Wind, Lowndes
- When
- June 8, 3:09 PM CST
- Where
- Lowndes County, 0.44 mi WNW of (Cbm)columbus Afb
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.652, -88.457
A peak wind gust of 59 mph from the west-southwest was measured by the ASOS site KCBM at the Columbus Air Force Base.
Thunderstorm Wind, Issaquena
- When
- June 8, 3:13 PM CST
- Where
- Issaquena County, 0.9 mi SW of New Fitler
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 32.690, -91.030
A few trees and a power line were blown down along MS Highway 465.
Flash Flood, Grenada
- When
- June 8, 5:55 PM CST to 7:25 PM CST
- Where
- Grenada County, 0.69 mi N of Grenada to 0.57 mi WSW of Grenada
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 33.790, -89.820
Ten roads in the mainly downtown area of Grenada were flooded, and floodwaters entered a home along Shelby Chapel Road southwest of town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 6 to 7, 20213 deaths · 3 events
- Flash Flooding and Flooding in Texas, June 6 to 8, 20211 death · 1 injured · $15,000 · 50 kt wind · 12 events
- Rip Current in Alabama, June 6, 20211 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Arkansas, June 6 to 10, 2021$500,000 · EF0 · 55 events
- Flash Flooding in Oklahoma, June 6 to 7, 2021$170,000 · 8 events
- Hail and Damaging Winds in Georgia, June 6, 2021$48,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Oklahoma, June 6 to 7, 2021$2,000 · 2.75 in hail · 9 events
- Hail in Wyoming, June 6, 20211.75 in hail · 5 events
- Flash Flood and Damaging Wind in Mississippi, June 6, 202152 kt wind · 2 events
- Tornado and Hail in Colorado, June 6, 20211.75 in hail · 2 events
- Flash Flood and Hail in North Carolina, June 6, 2021$2,000 · 0.75 in hail · 2 events
- Heat in Texas, June 6, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967467, 967497, 967506, 967518, 967509, 967744, 967774, 967776, 967779, 967783, 967785, 967787, 967796, 967799, 967802, 967804, 967806, 967809, 967847, 968282, 968259, 972833, 972871, 972886.